Texas, 2012

Tornadoes and Hail in Texas, April 20, 2012

April 20, 2012 · NWS BRO · 16 events in 5 counties and zones

A rapidly developing disturbance racing through southeast Texas triggered the loaded gun of an unstable atmosphere during the late afternoon of April 20th, and thunderstorms exploded into the atmosphere well above the freezing layer. Just three weeks after McAllen/Edinburg/Pharr/Mission was slammed by buckets of golf ball to baseball size hail and 70 to 75 mph wind gusts, fast moving intense…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A rapidly developing disturbance racing through southeast Texas triggered the loaded gun of an unstable atmosphere during the late afternoon of April 20th, and thunderstorms exploded into the atmosphere well above the freezing layer. Just three weeks after McAllen/Edinburg/Pharr/Mission was slammed by buckets of golf ball to baseball size hail and 70 to 75 mph wind gusts, fast moving intense storms dropped significantly lesser amounts of hail and rain, but large hailstones just the same, ranging from golf ball to as large as grapefruits! Isolated small tornadoes touched down briefly in Raymondville and Rangerville (southwest of Harlingen), with minor damage to trees on one property. Automobiles took the brunt of the damage with these storms. Preliminary damage estimates put the dollar amount around $10 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 20, 1:48 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 20, 1:48 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
248 PM CDT FRI APR 20 2012

.DISCUSSION...AFTER COORDINATION WITH SPC AND WFO CRP...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF THE CWA THROUGH 10
PM TONIGHT AS STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF A COLD FRONT MOVING INTO THE AREA LATER THIS
AFTERNOON INTO THIS EVENING. THE FORECAST HAS BEEN UPDATED TO
REFLECT THE WATCH AND THE POTENTIAL FOR SEVERE WEATHER THIS
AFTERNOON INTO THIS EVENING.
&&

.PREV DISCUSSION... /ISSUED 153 PM CDT FRI APR 20 2012/
SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/...STILL AWAITING
THE ARRIVAL OF THE FRONTAL BOUNDARY AND IMPENDING THUNDERSTORM
OUTBREAK ALONG THE FRONT. SPECIAL 18Z SOUNDING LAUNCHED FOR UPDATE
ON VERTICAL PROFILE. INITIAL DATA SHOWS CAPPING STILL HOLDING
FIRM...BUT WILL BE FURTHER ERODED BY COOLER AIR MOVING IN WITH
COLD FRONT. THUNDERSTORM ACTIVITY WILL BE CONFINED TO AREAS
GENERALLY ALONG THE COLD FRONT. LATEST MODEL RUNS BRINGING LESS OF
A WIND THREAT BEHIND THE FRONT OVERNIGHT INTO TOMORROW...WITH
GUSTIER WINDS EXPECTED FURTHER OFFSHORE. SKIES WILL QUICKLY CLEAR
AS DRIER AIR MOVES IN FROM THE NORTHWEST...AND REMAIN CLEAR
THROUGH SATURDAY NIGHT. HIGHS TOMORROW WILL RUN ABOUT 5 TO 10
DEGREES COOLER...AND WITH THE DRIER AIR...WILL MAKE THINGS PRETTY
COMFORTABLE.

LONG TERM.../SUNDAY THROUGH FRIDAY/...
BENIGN WEATHER CONTINUES THROUGH THE LONG TERM PERIOD. A BROAD AREA
OF HIGH PRESSURE OVER THE CALIFORNIA COAST MIGRATES EASTWARD THIS
WEEKEND. LIGHT NORTHWEST FLOW ALOFT WITH A SURFACE HIGH WILL KEEP
MOST OF SOUTH TEXAS UNDER HIGH WARM TEMPERATURES. LOW TEMPERATURES
WILL BE IN THE MID 60S AND MUCH COOLER IN THE FAR NORTH. A DRY AIR
MASS WITH THIS RIDGE WILL KEEP WESTERN TEXAS UNDER RH VALUES IN THE
20S ESPECIALLY ACROSS ZAPATA AND RIO GRANDE CITY AND CONTINUE INTO
THE BEGINNING OF THE UPCOMING WEEK. RH VALUES INCREASE BACK TO THE
30 TO 50 PERCENT RANGE BY WEDNESDAY. DO NO EXPECT CRITICAL FIRE
WEATHER CONDITIONS AT THIS TIME AS WINDS ALOFT ARE NOT STRONG ENOUGH
AND DO NOT LINE UP WITH AREAS OF VERY LOW HUMIDITY FOR SUNDAY
AFTERNOON.

THROUGH THE WEEK...DID NOT MAKE MUCH CHANGE TO THE FORECAST. HIGH
TEMPERATURES REMAIN VERY WARM WITH HIGHS IN THE 90S. RIDGE STARTS TO
BREAK DOWN AS IT MOVES ACROSS THE CENTRAL PLAINS BY MID WEEK.
GFS/CMC SEEM TO AGREED ON ONE UPPER LOW TO MOVE SOUTH OVER THE CA
COAST WITH A SECOND FORMING OVER THE NORTHWEST PACIFIC COAST WITH
THE ECMWF HINTING ON TWO SEPARATE LOW AS WELL BUT NOT AS DEFINED.
GFS IS A LOT FASTER WITH THE CA LOW MOVING INLAND BY WEDNESDAY
ACROSS THE DESERT SOUTHWEST COMPARED TO THE CMC WHICH JUST KEEPS THIS
CLOSED LOW STATIONARY. UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST
WILL MOVE  PUSH INLAND BY THE END OF THE WEEK. THERE IS NOT MUCH
IMPACT ON THE LOWER VALLEY. ANOTHER CHANCE OF PRECIPITATION LOOK TO
BE LATER THE FOLLOWING WEEKEND.

MARINE.../TONIGHT THROUGH SATURDAY NIGHT/...THE COLD FRONT IS PROGGED
TO RACE THROUGH THE COASTAL WATERS OVERNIGHT...BRINGING A ROUND OF
THUNDERSTORMS. WINDS ALONG THE FRONT WILL SHIFT TO THE NORTH AND
INCREASE TO 20 TO 25 KNOTS OVERNIGHT AND THROUGH TOMORROW. SEAS WILL
INCREASE TO 5 TO 8 FEET ON SATURDAY AS BREEZY CONDITIONS CONTINUE.
CONDITIONS WILL IMPROVE ON SUNDAY AS HIGH PRESSURE SETTLES ACROSS
THE NORTHWEST GULF.

SUNDAY THROUGH THURSDAY...
AN UPPER RIDGE MOVES EAST KEEPING MOST OF THE RIO GRANDE VALLEY
UNDER A NORTHWEST FLOW ALOFT. WINDS WILL GRADUALLY DECREASE SUNDAY
AFTERNOON WHICH WILL ALLOW FOR SEAS TO LOWER QUICKLY. NEXT WEEK
MARINE CONDITIONS WILL REMAIN BETWEEN 2 TO 4 FEET ACROSS THE MARINE
ZONES. NEXT SYSTEM WILL APPROACH THE AREA INTO THE FOLLOWING WEEKEND
WHICH WILL LIKELY INTERACT WITH A SURFACE HIGH OVER THE GULF WATERS.
THIS WILL DETERIORATE MARINE CONDITIONS INTO THE FOLLOWING WEEKEND.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  64  79  62  82 /  30   0   0   0
BROWNSVILLE          65  81  61  85 /  30   0   0   0
HARLINGEN            63  83  59  85 /  30   0   0   0
MCALLEN              64  85  58  90 /  30   0   0   0
RIO GRANDE CITY      65  87  60  91 /  30   0   0   0
SOUTH PADRE ISLAND   66  77  67  78 /  30   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR WINDS FROM 7 PM THIS EVENING TO 7 AM
     CDT SATURDAY FOR GMZ130-132-135.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT SATURDAY
     FOR GMZ150-155-170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

61/68/60/58/VEGA/MARTINEZ
Hazardous weather outlook, Apr 20, 1:40 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
240 PM CDT FRI APR 20 2012

TXZ248>257-211945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
240 PM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH
TEXAS THROUGH 1000 PM TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS DEEP SOUTH
TEXAS AND THE RIO GRANDE VALLEY. THUNDERSTORMS WILL BE
SEVERE...PRODUCING LARGE HAIL AND DAMAGING STRONG
WINDS...ESPECIALLY THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH SATURDAY AND SUNDAY...AND
AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON THROUGH
TONIGHT.

GMZ130-132-135-150-155-170-175-211945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
240 PM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE LAGUNA MADRE AND
NEAR SHORE WATERS OF THE LOWER TEXAS COAST THROUGH 1000 PM TONIGHT.

A SMALL CRAFT ADVISORY FOR WINDS WILL BE IN EFFECT FOR THE LAGUNA
MADRE BEGINNING AT 7 PM CDT THIS EVENING. A SMALL CRAFT ADVISORY
WILL BE IN EFFECT FOR THE GULF OF MEXICO WATERS EAST OF PADRE
ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE ALSO BEGINNING AT 7 PM
CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SMALL CRAFT ADVISORY FOR WINDS WILL REMAIN IN EFFECT FOR THE
LAGUNA MADRE UNTIL 7 AM CDT SATURDAY...WHILE THE SMALL CRAFT
ADVISORY FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND WILL
REMAIN IN EFFECT UNTIL 7 PM CDT SATURDAY. ADDITIONAL SMALL CRAFT
ADVISORIES MAY BE NEEDED ALONG THE LOWER TEXAS COAST LATE SATURDAY
NIGHT...AND AGAIN TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON THROUGH
TONIGHT.

CASTILLO

In the hours before

Special weather statement, Apr 20, 2:02 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
302 PM CDT FRI APR 20 2012

TXZ249-250-202100-
JIM HOGG-BROOKS-
302 PM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR BROOKS AND JIM HOGG COUNTY....

AT 301 PM...RADAR INDICATED DEVELOPING THUNDERSTORMS FROM JUST SOUTH
OF HEBBRONVILLE....TO NEAR RANDADO...MOVING EAST TO SOUTHEAST AT 40
MPH. THESE STORMS ARE CAPABLE OF ONE HALF INCH HAIL AND GUSTY WINDS
TO AROUND 40 MPH.  THESE STORMS ARE ALSO INTENSIFYING AND SEVERE
WEATHER MAY DEVELOP SHORTLY.

MONITOR NOAA WEATHER RADIO...WEATHER.GOV/RGV....AND LOCAL MEDIA FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

JGG
Special weather statement, Apr 20, 2:42 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
342 PM CDT FRI APR 20 2012

TXZ250-202130-
BROOKS-
342 PM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROOKS COUNTY...

AT 340 PM...RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 25 MILES
NORTHWEST OF FALFURRIAS...MOVING SOUTHEAST AT 35 MPH. IF THIS STORM
MAINTAINS CURRENT SPEED IT WILL MOVE INTO FALFURRIAS BETWEEN AROUND
400 AND 415 PM. LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE WITH
THIS STORM...AND HAIL OF AT LEAST ONE HALF INCH IN DIAMETER AND
GUSTY 50 MPH WINDS ARE LIKELY.

MONITOR NOAA WEATHER RADIO...WEATHER.GOV/RGV...AND LOCAL MEDIA FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

JGG/EB
Special weather statement, Apr 20, 2:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
349 PM CDT FRI APR 20 2012

TXZ249-202130-
JIM HOGG-
349 PM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JIM HOGG COUNTY...

AT 349 PM...RADAR INDICATED A DEVELOPING THUNDERSTORM ABOUT 5 MILES
NORTHWEST OF AGUA NUEVA...MOVING EAST AT 35 MPH. HAIL TO NICKEL SIZE
AND GUSTY WINDS TO 40 MPH IS POSSIBLE WITH THIS STORM AS IT CROSSES
HIGHWAY 70.

THIS STORM IS ALSO INTENSIFYING AND SEVERE WEATHER MAY DEVELOP.
MONITOR NOAA WEATHER RADIO...WEATHER.GOV/RGV...AND LOCAL MEDIA FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

JGG/EB
Special weather statement, Apr 20, 3:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
401 PM CDT FRI APR 20 2012

TXZ250-202145-
BROOKS-
401 PM CDT FRI APR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHERN BROOKS
COUNTY...

AT 400 PM...RADAR INDICATED A LARGE CLUSTER OF STRONG THUNDERSTORMS
OVER NORTHWESTERN BROOKS COUNTY. THESE STORMS WILL CONTINUE TO MOVE
EAST AT AROUND 35 MPH AND PRODUCE NICKEL SIZED HAIL...AND GUSTY
WINDS TO 50 MPH.  ANOTHER STRONG STORM IS LOCATED SOUTHWEST OF
ENCINO...AND MOVING SOUTHEAST AT 35 MPH.

VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. SEVERE
WEATHER MAY DEVELOP. MONITOR NOAA WEATHER
RADIO...WEATHER.GOV/RGV...AND LOCAL MEDIA FOR UPDATES.

JGG

The radar

The Brownsville radar (KBRO), 143 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Starr

When
April 20, 3:20 PM CST to 3:40 PM CST
Where
Starr County, 1.37 mi N of La Gloria to 0.35 mi SW of San Isidro
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
26.740, -98.518

Quarter sized hail fell across northeast portions of Starr County. United States Postal Office and a coop observer reported hail between 4:20 pm and 4:40 pm between San Ysidro and La Gloria.

Hail, Brooks

When
April 20, 3:25 PM CST to 3:30 PM CST
Where
Brooks County, 0.51 mi NW of Encino
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
26.936, -98.135

Brooks County Sheriff's Office reported that quarter sized hail fell in Encino.

Thunderstorm Wind, Starr

When
April 20, 3:36 PM CST
Where
Starr County, 0.35 mi SW of San Isidro
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
26.716, -98.454

Wind gust up to 60 mph was reported by a Co-op observer near San Isidro.

Hail, Hidalgo

When
April 20, 4:15 PM CST to 4:20 PM CST
Where
Hidalgo County, 0.61 mi ENE of Mc Cook
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
26.484, -98.391

Hidalgo County Sheriff's Office reported quarter to golfball size hail fell in the vicinity of McCook.

Hail, Hidalgo

When
April 20, 4:20 PM CST to 4:45 PM CST
Where
Hidalgo County, 0.62 mi NE of Lindsay Gardens to 0.72 mi E of (Mfe)miller Intl Arp
Measured
2.75 in hail
Property damage
$10 million
Reported by
Trained Spotter
Coordinates
26.287, -98.314

Golf ball to baseball size hail was reported over a swath of the heavily populated urban center of Mission and McAllen.

Hail, Hidalgo

When
April 20, 4:20 PM CST to 4:50 PM CST
Where
Hidalgo County, 3.18 mi ENE of Chihuahua to 0.43 mi SW of Pharr
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
26.230, -98.370

Reports of quarter to golf ball size hail were reported over a swath of heavily populated urban Mission and McAllen.

Thunderstorm Wind, Hidalgo

When
April 20, 4:30 PM CST
Where
Hidalgo County, 0.53 mi NNW of Mission
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.227, -98.324

Public reported 60 mph wind gusts at Stewart and 21st in Mission. No damage was reported with the gusts.

Hail, Willacy

When
April 20, 4:45 PM CST to 4:50 PM CST
Where
Willacy County, Raymondville to 0.69 mi S of Raymondville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
26.480, -97.780

Willacy County emergency manager reported penny to golf ball size hail across Raymondville.

Hail, Willacy

When
April 20, 4:45 PM CST to 4:50 PM CST
Where
Willacy County, 0.93 mi SW of Lyford
Measured
1.75 in hail
Reported by
Public
Coordinates
26.410, -97.790

Public reported golf ball size hail on Highway 77 near Lyford.

Tornado, Willacy

When
April 20, 4:45 PM CST to 4:46 PM CST
Where
Willacy County, 1.65 mi S of Raymondville to 1.66 mi S of Raymondville
Rating
EF0
Path length
0.19 mi
Path width
10 yd
Reported by
Public
Coordinates
26.456, -97.781

Tornado reported near Wal-Mart in Raymondville. Tornado touched down briefly. No damage reported.

Hail, Hidalgo

When
April 20, 4:48 PM CST to 4:50 PM CST
Where
Hidalgo County, 1.64 mi NE of Mc Allen
Measured
4.5 in hail
Reported by
Public
Coordinates
26.218, -98.213

Public reported softball size hail at McAllen High School. These hailstones, as well as golfball to baseball sized stones which fell for more than twenty minutes while traversing the McAllen/Mission/Pharr area, caused unknown damage to vehicles but little damage to other structures as of this writing. Dollar damage estimates are available in the baseball size hail entry for this area between 17:20 and 17:50 (520 and 550 PM CDT).

Tornado, Cameron

When
April 20, 5:30 PM CST to 5:31 PM CST
Where
Cameron County, 2.97 mi NNE of Rangerville to 2.96 mi NNE of Rangerville
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
26.120, -97.733

Cameron County emergency manager reported a funnel and touchdown southwest of Highway 77 in Harlingen. Resident at the intersection of Rangerville Road and CR 800 reported split tree blown across road and debris in backyard.

Hail, Cameron

When
April 20, 5:35 PM CST to 5:40 PM CST
Where
Cameron County, 1.84 mi SSW of Primera to 1.19 mi E of Palmetal
Measured
1 in hail
Reported by
Public
Coordinates
26.208, -97.686

Public reported nickel to quarter size hail across portions of Harlingen, from near Harlingen High School to the Treasure Hills area.

Hail, Cameron

When
April 20, 5:40 PM CST to 5:45 PM CST
Where
Cameron County, 0.74 mi NNE of Laureles
Measured
0.88 in hail
Reported by
Public
Coordinates
26.109, -97.494

Public reported nickel size hail near Laureles.

Hail, Cameron

When
April 20, 5:45 PM CST to 5:50 PM CST
Where
Cameron County, 0.88 mi W of Los Fresnos to 0.26 mi ENE of Los Fresnos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.072, -97.494

Trained spotter reported nickel to quarter size hail falling across Los Fresnos.

Hail, Cameron

When
April 20, 5:55 PM CST to 6:00 PM CST
Where
Cameron County, 0.7 mi SSW of Portway Acres
Measured
1 in hail
Reported by
Public
Coordinates
25.911, -97.475

Public reported nickel to quarter size hail at the intersection of Southmost and International Blvd in Brownsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378110, 378112, 378111, 379437, 379468, 379470, 379436, 379473, 379475, 379496, 379500, 379487, 379478, 379481, 379482, 379484.